Jump to content


Photo

Baclofen


  • Please log in to reply
9 replies to this topic

#1 cardiactec

cardiactec

    Advanced Member

  • Members
  • PipPipPip
  • 879 posts

Posted 24 June 2007 - 08:40 AM

Hi,

My doc started me on a med they use for MS patients -- mainly for my gastroparesis. I have tried EVERYTHING for my terrible nausea and problems eating -- everything -- pro-motility meds, SSRI's, you name it, I've tried it. So in a last dig attempt to spare me for gastric surgery (GI pacer) my neuro wanted me to try baclofen -- I have been on it for a week and a half and I have seen some pretty good results in being able to eat more, not being to nauseous.........ALTHOUGH, taking this med at first has come with some pretty horrific side effects (major dizziness, light-headed/ cloudy feeling) but about 5 days into taking this med, it is now slowly subsiding... this med has helped me the most, so far, with my terrible stomach problems -- I'm not even sure how it's helped though, because the med helps to relax skeletal muscle rigidity in MS patients -- and if I remember correctly from my anatomy and physiology class days, the GI tract is lined mainly with smooth muscle -- two different type of muscle we're dealing with here (and maybe doctorguest or someone who is knowledgeable in this could chime in if i'm wrong) .....I guess I dont really care though what the mechanism of action behind the drug is, because it seems to be working!

-cardiactec.

#2 goldicedance

goldicedance

    Advanced Member

  • Members
  • PipPipPip
  • 1,023 posts

Posted 24 June 2007 - 10:23 AM

Angela...That's the best new I've heard all day. I hope that helps you.
Cheers,
Lois

#3 lloppyllama

lloppyllama

    Advanced Member

  • Members
  • PipPipPip
  • 345 posts

Posted 24 June 2007 - 10:24 AM

Wow thats great! I'm glad you finally found something that works!

#4 Rachel

Rachel

    Advanced Member

  • Admin
  • 2,263 posts

Posted 24 June 2007 - 07:18 PM

I'm so glad you've found something that helps you!!! I hope the side effects continue to subside.

Rachel

#5 Jacquie802

Jacquie802

    Advanced Member

  • Members
  • PipPipPip
  • 1,833 posts

Posted 25 June 2007 - 08:41 PM

Hey Angela,

Glad you have found something that seems to be helping you! :o

#6 flop

flop

    Advanced Member

  • Members
  • PipPipPip
  • 2,073 posts

Posted 25 June 2007 - 09:18 PM

Hi Angela,

I'm so glad to hear of your initial success with the Baclofen. I guess baclofen has to be looked upon like the SSRIs - we don't know how they work for POTS but if they make us feel better then we hapily take them.

Let us know how things go on, hopefully this will mean that you can put the gastric pacer on the back burner for the moment.

Flop

#7 rjh

rjh

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 26 June 2007 - 05:32 AM

Hey Angela, I'm glad you?re getting good results from the baclofen.
They often give it to people with cerebral palsy because it helps with the spasticity in their muscles. My son has tried it for this purpose and unfortunately couldn't tolerate it. He now he has severe gastroparesis (and is fed through a J tube) but maybe it could have helped.

Rob

#8 doctorguest

doctorguest

    Advanced Member

  • Members
  • PipPipPip
  • 290 posts

Posted 27 June 2007 - 06:12 PM

Angela,
I am glad Baclofen is working for you for gastroparesis. This is very interesting. How much are you taking? Baclofen is an old drug that is used primarily for spasticity. It mimics one of the neurotransmitters that suppresses the neuronal activity. I am not sure why it would work for gastroparesis, except to consider that it may somehow relax the muscles of the stomach and allow it to pass the food down easier.

#9 DSM3KIDZ

DSM3KIDZ

    Advanced Member

  • Members
  • PipPipPip
  • 834 posts

Posted 27 June 2007 - 07:13 PM

I am sooo glad you found something that seems to be working. Who knows why some meds work. Like I said in the past Wellbutrin has helped me 80% with my gastroparesis and I have no idea why but when I stopped it, after 2wks the nausea was back with a vengence.


Hope it continues to give you positive results




Dayna

#10 cardiactec

cardiactec

    Advanced Member

  • Members
  • PipPipPip
  • 879 posts

Posted 27 June 2007 - 07:52 PM

Hi all,

thanks for your replies.

Things are going alright with the baclofen -- still hoping to get rid of a little bit more dizziness and tiredness as they are side effects of the med....but it's getting better as time goes on....

doctorguest, yes, I am surprised myself that this particular med is working -- considering if this med IS helping to relax the stomach muscle, than I'm not sure why the endoscopic botox injections didnt help as botox has similar effect (or is supposed to) on muscular tone (relaxing the sphincters to help food pass)..............I am currently on 20 mg's a day of the baclofen. my neuro said that at any point if it stops working, then i could titrate up to ...i think he said 80 mgs.